Viewing 5 posts - 1 through 5 (of 5 total)
  • Author
    Posts
  • Anonymous
      Post count: 93172

      After reading Bobbi’s post I felt that I needed to go back over the materials I collected and notes that I took at the NGDF conference in Cincinnati because I remembered a doctor telling us specifically NOT to take Levothyroxine (Synthroid) with any hot drink. I’m thankful that I took notes, it was Dr. Ain that talked to us about our medicines. He told us that our pills can not be around heat or they will lose their potency and to absolutely Not to take with hot drinks. He also said that in extreme hot weather if your home is not air conditioned to put pills in the refrigerator. He also said not to use samples from the doctor because the pharmacetical rep probably has had the samples in the car and it may have been too hot and the pills would have lost some potency. Dr Ain also shared with us not to use any soy products or anything with iron within 5 hours of taking our Levothroxine.

      I go to my endocronologist on Wed.to have my first blood work done since my surgery Nov. 30 – I’m very anxious to get the results. I’ve been feeling pretty good even though I have had a terrible sinus cold. My mother was also in the hospital the second week after my surgery with pneumonia and then my Dad had a heart attack on Jan. 1, 2008 so it certainly has not been a stress free time! My mother was in the emergency room this past Thursday with breathing problems again but thankfully she and my Dad are doing well right now! They are both pretty remarkable at 87 and 86 years young!! The swelling in my eyes is down quite a bit, but I am still on the prednisone 10-15mg a day. I know that I need to be off the prednisone, but when I cut back to 10mg my eyes become irritated looking. I guess I was hoping for immediate remission!! On a positive note, my scar is barely noticable already!!

      Belated Happy Birthday wishes to Jan and Nancy!! I hope you both have a wonderful, happy, healthy year ahead!!

      Anonymous
        Post count: 93172

        Well, I can understand the storage issues — keeping the pills, over time, in a hot, humid environment is not a good idea. That’s understood. In fact, the insructions seem to indicate that storing them in a bathroom medicine cabinet is not even a good idea (humidity from the bath/shower). Nevertheless, not drinking a warm beverage shortly after taking the pill is a puzzler. Think about it: the human body is both hot (almost 99 degrees) and moist…… Once you’ve swallowed the pill, I cannot understand why it makes a tinkers worth of difference if you follow things up in a few minutes with a warm beverage. Unless that beverage contains iron, calcium, and other things which are known to bind with the hormone and prevent absorption, what possible harm could warmth bring? Tea? Coffee? I’ve never heard that the “chemicals” in them bind with thyroid hormone. For the record, for the past ten years I have had a cup of coffee or tea within fifteen or twenty minutes of taking my replacement hormone. And my replacement levels are just fine. I operate on the “if it ain’t broke, don’t fix it” theory. So I will continue to drink my morning coffee/tea. If, on the other hand, I were having problems with replacement hormone levels, I would take a step back and try eliminating the coffee/tea to see if that were the culprit. And, of course, if YOUR doctor has advised against it (which mine has not), follow your doctor’s instructions.

        Bobbi — NGDF Online facilitator

        Bobbi — NGDF Online Facilitator

        Anonymous
          Post count: 93172

          Dear Jackie and other fellow Graves’Disease patients,
          Thanks for posting your message re not taking the Synthroid with a hot beverage. I have been doing this, so will immediaely cease this practice at least until I learn the results of my blood tests. I had my thyroidectomy just about 3 weeks ago and am generally feeling well. I, too, continue to take a low dose of Predisone (5.0 mg) q day; my eye MD is very concerned re my long term use of steroids and wants me to discontinue this med ASAP, but my endocrinologist wants me to stay on the 5 mg for at least another month, and then he ordered special blood testing to determine if my adrenal glands can produce a certain substance before he takes me completely off the steroids. My eyes continue to bother me —-dryness, blurry vision, and some puffiness. I, too, thought that having the thyroid removed, my eye condition should improve — it has to a point. I do find myself becoming depressed at times, as the disease is so overwhelming and uncertain — not to mention my hair loss and some weight gain. I’m trying to remain positive, however, as I know things could be much worse. My E-mail address is llukach@wi.rr.com in case you’d like to send a message. Nina

          Anonymous
            Post count: 93172

            Bobbi,

            I have been on synthroid for over 15 years and like you I always had a warm/hot beverage shortly after taking my meds. I had never been told not to either, but at the conference Dr. Ain did say not to drink hot drinks with meds – so I wait atleast a half hour before eating or drinking anything after taking my meds. I certainly understand what you are saying but I was just passing on information I recieved at the conference and if there is a chance it makes any difference I’m willing to wait that extra few minutes before enjoying my morning cup of hot tea.

            Anonymous
              Post count: 93172

              The hot drinks thread…

              I have taken my synthroid and other meds with my morning coffee for almost 13 years now. I did talk to the doctor and a pharmacist on the topic.

              Both said if that is what I do and my levels are fine then there is no need to change my pill taking habit. If my levels were all over the place and they could not seem to get them normal, then dropping coffee might be a good idea.

              Bottom line is if you drank coffee and your levels were fine, chances are dropping coffee would have no effect.

              Jake George
              On Line Facilitator
              Co-Author “Graves’ Disease In Our Own Words”
              Author “Grandfather’s Song”
              Author “A New Dawn”

            Viewing 5 posts - 1 through 5 (of 5 total)
            • You must be logged in to reply to this topic.